Pennsylvania, 2013Damaging Winds in Pennsylvania, August 12 to 13, 2013
August 12 to 13, 2013 · NWS CLE · 3 events in 2 counties and zones
Showers and thunderstorms developed along a cold front moving east across the area on the night of August 12-13. A cluster of thunderstorms moved in off Lake Erie around 1230 AM with strong thunderstorm winds causing damage to trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed along a cold front moving east across the area on the night of August 12-13. A cluster of thunderstorms moved in off Lake Erie around 1230 AM with strong thunderstorm winds causing damage to trees. Heavy rainfall accompanied the thunderstorms. A tree fell on a tent in Mill Creek Township and the tent started to wash away. People had to be rescued but no injuries occurred. Power outages were also reported across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 12, 9:03 PM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 12, 9:03 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1003 PM EDT MON AUG 12 2013
.SYNOPSIS...
A COLD FRONT WILL PUSH SOUTH ACROSS THE AREA TONIGHT WITH A
SECONDARY PUSH OF COOLER AND DRIER AIR ARRIVING ON TUESDAY. HIGH
PRESSURE WILL BUILD EAST OVER THE AREA ON WEDNESDAY AND LINGER
THROUGH THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
CURRENT FORECAST LOOKS REASONABLE WITH ONLY SLIGHT CHANGES NEEDED.
LIKELY POPS OVERNIGHT STILL LOOK REASONABLE GIVEN THE ONGOING
CONVECTION OVER NORTH CENTRAL OHIO AND WESTERN LAKE ERIE. IN ADDITION
THERE IS A LINE OF CONVECTION ALONG THE APPROACHING COLD FRONT
FROM CENTRAL LOWER MICHIGAN TO NORTHERN INDIANA. WITH SUNSET THE
BOUNDARY LAYER IS BEGINNING TO STABILIZE WITH CIN INCREASING AND CAPE
DECREASING. DEEP SHEAR HAS DECREASED OVER THE LAST FEW HOURS TO
AROUND 30 KNOTS WHICH SHOULD LIMIT STORM PERSISTENCE. STILL THERE
ARE A FEW NASTY STORMS OVER WESTERN LAKE ERIE.
OVERNIGHT LOW TEMPERATURES MAY BE SLIGHTLY WARMER THAN EARLIER
INDICATED SO WILL RAISE MIN TEMPERATURES SLIGHTLY.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
SURFACE COLD FRONT AND ASSOCIATED PRECIPITATION WILL BE SOUTH OF
THE AREA BY TUESDAY MORNING WITH CONSIDERABLE DRYING OF THE
COLUMN. SHORTWAVE SEEN ON WATER VAPOR IMAGERY SOUTH OF HUDSON BAY
WILL FORCE THE UPPER TROUGH SOUTH ACROSS LAKE ERIE...WITH A
SECONDARY PUSH OF COOL AIR SLIDING SOUTH OUT OF CANADA. MODELS
HAVE TRENDED COOLER WITH THE APPROACHING AIRMASS WHICH SEEMS VALID
GIVEN THE 12Z RAOBS ACROSS ONTARIO SHOWING 850MB TEMPS OF 1-3C
THIS MORNING. EXPECT AN INCREASE IN DIURNAL CU WITH ENHANCEMENT
FROM LAKE ERIE DURING THE AFTERNOON ON TUESDAY. BY WEDNESDAY
MORNING 850MB TEMPERATURES WILL FALL TO 6C OVER LAKE ERIE WHICH
SHOULD BE ENOUGH FOR LAKE EFFECT CLOUDS AND POSSIBLY A FEW
SHOWERS. MORE SUN IN NW OHIO WILL HELP TEMPERATURES STILL REACH
THE LOW 70S WHILE NE OHIO/NW PA WILL LIKELY BE CONFINED TO THE MID
AND UPPER 60S.
HIGH PRESSURE WILL EXPAND EAST OVER THE REGION FROM LATE WEDNESDAY
THROUGH THURSDAY. THIS WILL MAKE FOR A COOL NIGHT ON WEDNESDAY NIGHT
WITH LIGHT WINDS AND SUBSIDENCE RESULTING IN TEMPERATURES DIPPING
INTO THE UPPER 40S IN THE COOLER LOCATIONS WHILE THE LAKESHORE AREAS
REMAIN IN THE MID 50S. LOWERED TEMPERATURES SEVERAL DEGREES FOR
WEDNESDAY NIGHT. TEMPERATURES WILL RECOVER A FEW DEGREES WITH MORE
INSOLATION THURSDAY ALTHOUGH REMAINING UNDER THE INFLUENCE OF A
LIGHT NORTHERLY FLOW.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
SURFACE HIGH PRESSURE WILL PREVAIL OVER THE GREAT LAKES REGION
THROUGH FRIDAY...THEN BEGIN TO SLOWLY DRIFT TO THE NORTHEAST. WITH
THE UPPER LVL THICKNESSES RISING LATE WEEK...WILL SEE TEMPERATURES
SLOWLY WARMING EACH AFTERNOON THROUGH THE WEEKEND BUT THEY WILL BE
AT OR BELOW NORMAL. BY THE END OF THE FCST PERIOD THE TROUGH
TRANSITIONS INTO A MORE ZONAL FLOW...THE FIRST BREAK DOWN OF THE
TROUGH THAT WE HAVE SEEN IN WEEKS. AS THE SURFACE HIGH DRIFTS TO THE
EAST THERE WILL BE WEAK RETURN FLOW IN THE LOW LEVELS INCREASING DEW
POINTS INTO THE 60S BY SUNDAY/MONDAY. THE CHANCE FOR SHOWERS WILL
RETURN AS A RESULT.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
AN AREA OF SHOWERS AND THUNDERSTORMS WAS AHEAD OF THE FRONT WITH
MORE SHOWERS AND THUNDERSTORMS CLOSER TO THE COLD FRONT OVER
NORTHERN INDIANA. ONCE THE FRONT MOVES THROUGH MVFR CEILINGS WITH
SOME IFR CEILINGS WILL DEVELOP AND THEN CONDITIONS WILL IMPROVE TO
VFR CEILINGS EARLY IN THE AFTERNOON. CONFIDENCE IS HIGH...THE ONLY
QUESTION IS HOW LONG THE IFR CONDITIONS WILL LAST...AT THIS TIMES
IT SEEMS LIKE IT WILL BE SEVERAL HOURS.
.OUTLOOK...MAINLY VFR.
&&
.MARINE...
TONIGHT THE WINDS WILL BE PREDOMINATELY SW THEN SWITCH TO THE NW
OVERNIGHT AS A COLD FRONT PUSHES SOUTH. THE INITIAL SURGE MAY
INCREASE WINDS IN THE EASTERN BASIN TO 15 KT TUESDAY. CONFIDENCE IS
INCREASING THAT WAVES WILL BUILD TO SMALL CRAFT ADVISORY TUESDAY
NIGHT AS THE COLD AIR ADVECTION INCREASES WINDS TO AROUND 20KT WITH
HIGHER GUSTS. THE TIMING AND DURATION OF THE STRONGEST MIXING AND
CAA WILL BE REEVALUATED IN THE FORTHCOMING SHIFTS BEFORE HOISTING A
HEADLINE. AFTER TUESDAY NIGHT THE WINDS WILL DISSIPATE AS HIGH
PRESSURE BUILDS OVER THE LAKE.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...KEC
NEAR TERM...LAPLANTE
SHORT TERM...KEC
LONG TERM...JAMISON
AVIATION...KIELTYKA
MARINE...JAMISON
Hazardous weather outlook, Aug 12, 3:00 AM EST, 20 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
400 AM EDT MON AUG 12 2013
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-130900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
400 AM EDT MON AUG 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 12, 7:38 PM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
838 PM EDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 2 NE SANDUSKY 41.48N 82.69W
08/12/2013 E40.00 MPH LEZ144 OH TRAINED SPOTTER
CEDAR POINT
&&
THOMPSONLocal storm report, Aug 12, 8:33 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
933 PM EDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 2 S FINDLAY 41.01N 83.64W
08/12/2013 HANCOCK OH LAW ENFORCEMENT
AN 8 INCH DIAMETER LIMB KNOCKED DOWN AND A 12 TO 16 INCH
DIAMETER TREE KNOCKED OVER.
&&
KIELTYKAThunderstorm Wind, Erie
- When
- August 12, 11:53 PM EST to 11:57 PM EST
- Where
- Erie County, Lake City to 0.69 mi WSW of Fairview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 42.020, -80.350
Law enforcement reported several trees down between Lake City and Fairview.
Thunderstorm Wind, Erie
- When
- August 13, 12:05 AM EST to 12:10 AM EST
- Where
- Erie County, 0.94 mi SE of Waldameer Park to 1.1 mi NW of Erie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 42.111, -80.156
Law enforcement reported a tree fell on a tent in a campground in Mill Creek Township. No injuries were reported. The Department of Highways also reported large limbs and powerlines brought down by thunderstorm winds in Erie.
Thunderstorm Wind, Crawford
- When
- August 13, 1:25 AM EST
- Where
- Crawford County, 1.47 mi SSE of Saegertown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- County Official
- Coordinates
- 41.710, -80.140
Dispatch reported thunderstorm winds brought down several trees near Saegertown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Texas, August 12, 20131 death · 2 injured · 4 events
- Flash Flooding and Damaging Wind in Kentucky, August 12, 2013$47,000 · 52 kt wind · 18 events
- Damaging Winds and Lightning Strike in Mississippi, August 12, 2013$65,000 · 50 kt wind · 9 events
- Flash Flooding and Flood in Arkansas, August 12 to 13, 2013$51,000 · 52 kt wind · 6 events
- Flash Flood and Flooding in Kansas, August 12 to 16, 20131.75 in hail · 34 events
- Flash Flood and Hail in Oklahoma, August 12, 2013$38,000 · 1 in hail · 6 events
- Flash Flood and Damaging Wind in Georgia, August 12, 20132 injured · $20,000 · 60 kt wind · 3 events
- Lightning Strike in Wyoming, August 12, 2013$35,000 · 1 event
- Lightning Strike in Michigan, August 12, 2013$25,000 · 1 event
- Flash Flooding and Flooding in Kentucky, August 12 to 13, 2013$10,000 · 19 events
- Flash Flooding and Hail in Kansas, August 12, 20131.75 in hail · 16 events
- Damaging Wind in Virginia, August 12, 2013$15,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475302, 475304, 475309.